Alert archive / Pennsylvania / Wind Advisories in 2024

Wind Advisory 7, NWS Cleveland, OH

March 8, 2024Erie County, Pennsylvania

NWS Cleveland, OH issued this wind advisory at Mar 8, 2024, 12:08 PM EST for Erie County, Pennsylvania. It took effect at Mar 9, 2024, 1:00 AM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2024, 12:08 PM EST (17:08 UTC)
In effect from
Mar 9, 2024, 1:00 AM EST
Expired
Mar 9, 2024, 11:42 AM EST
In force
11 hr
Issued by
NWS Cleveland, OH

County Erie County, PA

The radar

The Buffalo radar (KBUF), 145 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WWUS71 KCLE 081708
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
1208 PM EST Fri Mar 8 2024

PAZ001-002-090300-
/O.NEW.KCLE.WI.Y.0007.240309T0600Z-240309T2100Z/
Northern Erie-Southern Erie-
Including the cities of Erie, Edinboro, Corry, and Union City
1208 PM EST Fri Mar 8 2024

...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST SATURDAY...

* WHAT...Southeast to south winds of 20 to 30 mph with gusts up 
  to 50 mph expected.

* WHERE...Erie County.

* WHEN...From 1 AM to 4 PM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds and gusts expected along
  and north of Interstates 86 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
608 
WWUS71 KCLE 090219
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
919 PM EST Fri Mar 8 2024

PAZ001-002-091030-
/O.CON.KCLE.WI.Y.0007.240309T0600Z-240309T2100Z/
Northern Erie-Southern Erie-
Including the cities of Erie, Edinboro, Corry, and Union City
919 PM EST Fri Mar 8 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 4 PM EST
SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Erie and Southern Erie Counties.

* WHEN...From 1 AM to 4 PM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds and gusts expected along
  and north of Interstates 86 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
303 
WWUS71 KCLE 090836
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
336 AM EST Sat Mar 9 2024

PAZ001-002-091645-
/O.CON.KCLE.WI.Y.0007.000000T0000Z-240309T2100Z/
Northern Erie-Southern Erie-
Including the cities of Erie, Edinboro, Corry, and Union City
336 AM EST Sat Mar 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Northern Erie and Southern Erie Counties.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds and gusts expected along
  and north of Interstates 86 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
521 
WWUS71 KCLE 091440
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
940 AM EST Sat Mar 9 2024

PAZ001-002-092100-
/O.CON.KCLE.WI.Y.0007.000000T0000Z-240309T2100Z/
Northern Erie-Southern Erie-
Including the cities of Erie, Edinboro, Corry, and Union City
940 AM EST Sat Mar 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Northern Erie and Southern Erie Counties.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds and gusts expected along 
  and north of Interstates 86 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
436 
WWUS71 KCLE 091642
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
1142 AM EST Sat Mar 9 2024

PAZ001-002-091745-
/O.CAN.KCLE.WI.Y.0007.000000T0000Z-240309T2100Z/
Northern Erie-Southern Erie-
Including the cities of Erie, Edinboro, Corry, and Union City
1142 AM EST Sat Mar 9 2024

...WIND ADVISORY IS CANCELLED...

Wind gusts have diminished to about 35 mph so the wind advisory
has been cancelled. Winds should continue weakening to under 20
mph gusts by this afternoon.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this wind advisory went out at Mar 8, 9:19 AM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 8, 9:19 AM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
919 AM EST Fri Mar 8 2024

.SYNOPSIS...
A low pressure system over the middle Mississippi River Valley will
advance northeast into the Great Lakes region today. This system
will extend a cold front across the area on Saturday, as another low
pressure system moves northeast over the East Coast. A residual
trough will remain over the area on Sunday. A surface ridge will
enter for Sunday night into early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...

9:19 AM EST Update...

Forecast remains valid per latest trends in obs and model
guidance. No changes appeared necessary.

Previous Discussion...

High pressure extending from Canada and an upper ridge just east of
the forecast area will continue to promote dry conditions to start
off Friday. However, low level moisture remains trapped underneath
an inversion and some low clouds remain across the area with some
small breaks to reveal a cirrus shield. This area of moisture and
low clouds is having trouble advancing northeast and areas of NE OH
and NW PA have remained relatively clear and will start the day much
cooler than areas to the west.

The main show for the forecast period will be a low pressure system
advancing northeast toward the Great Lakes today and tonight before
extending a cold front across the forecast area on Saturday. As this
low pressure system lifts northeast today, a warm front will enter
with it and allow for temperatures to rise slightly, despite clouds
across the area. Rain will also begin entering with this feature
with the highest rain chances in Northwest Ohio to start. The main
low will pass just to the northwest tonight and some of the energy
with the supporting, incoming upper trough will enter the region and
will expect rain coverage to increase across the area. Have PoPs
ramping up to 100% for the entire area tonight. The main trough axis
will enter from the west on Saturday, more coincident with the
surface cold front of the low pressure system. This feature will
move west to east across the forecast area and have categorical PoPs
ending with the expected timing of the cold front. Strong lift with
the upper trough along with cold air advection over the Great Lakes,
allowing for lake effect processes to begin will necessitate PoPs to
linger through the rest of Saturday, even behind the front.

Temperatures today will rise into the 50s with some 60s possible,
especially where rain holds off until the evening hours. For
tonight, some minor warm air advection, along with clouds and rain,
will keep temperatures elevated and it may be difficult for
locations to fall below 50 degrees. With widespread rain and the
cold frontal passage, high temperatures should generally be earlier
in the day on Saturday and hard to increase from the lows overnight
and a mix of 50s should be expected before falling with the front.

Winds will be on the increase through the period with the low
pressure system moving just northwest of the region. South to
southeast flow will increase with gusts of 25 to 35 mph tonight and
then 25 to 40 mph on Saturday. Erie County PA will be a location to
watch with the southeast flow, as winds will increase along the
lakeshore with a downsloping component off the higher hills. There
is some possibility of winds reaching higher values and perhaps
needing a Wind Advisory, but will keep max wind gust values to
around 40-45 mph for now.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Surface low pressure will move northeast into Quebec on Saturday
night with a trailing cold front extending south across eastern Ohio
by Saturday evening. Over recent cycles, models have been trying to
determine to what extent a secondary area of low pressure develops
along this frontal boundary. The 00Z GFS still develops a strong low
over eastern Lake Erie Saturday evening while the better models
consensus of the ECMWF/Canadian/NAM all indicate that the trough
axis will be far enough to the east by Saturday night that the
secondary low will develop over the Appalachians and move towards
the Mid-Atlantic. In this scenario, it will take a little longer for
winds to ramp up behind the cold front with the strongest winds now
expected with the cold advection and stronger wind field on Sunday.
Synoptic precipitation will tend to pull away on Saturday evening
before lake enhanced snows become established later Saturday night.

Temperatures will fall to near 30 degrees by Sunday morning as 850mb
temperatures drop by 16 or 17C from the high point on Saturday
afternoon. This occurs as a compact piece of energy dives south out
of Canada and the upper level trough undergoes fairly strong
deepening as it crosses Lake Erie and moves across NE Ohio into
Pennsylvania. While a well pronounced mid-level dry slot initially
wraps overhead behind the cold front on Saturday night, wrap around
moisture on the back side of the deepening upper level low is pulled
south across Michigan after midnight on Saturday and moves across
northern Ohio during the day on Sunday. Most areas will see an
initial break in precipitation behind the front, shallow lift starts
to develop very quickly as cyclonic flow is established across
eastern Lake Erie. The transition from rain to snow will occur from
west to east and may take until late Saturday night for eastern
areas to fully switch over. Likewise it will also take some time for
the airmass to cool sufficiently for the lake enhanced snows to kick
in.

By Sunday morning, snow showers should be fairly widespread with
large scale lift enhanced by a -36C cold pool moving overhead with
the 500mb closed low. Deep moisture returns all the way up to 500mb
in some areas and rates will pick up rapidly off Lake Erie. Snow
showers will favor typical northwest flow areas with upslope flow
playing a role. The strongest lift is focused below the dendritic
growth zone but does extend up into the moist layer and expect lake
effect snows to be efficient across the snowbelt. Areas outside of
the snowbelt will see between a half inch to 2 inches while snowbelt
locations can expect 2-6" in Ohio and as much as 8" in the higher
terrain of Erie and Crawford County PA. Trended high temperatures
down slightly for Sunday with high precipitation rates
contributing to cooler values.

In addition to the snow, the wind field will be rather strong with
between 35-45 knots at 850mb on Sunday afternoon. With uninhibited
flow off Lake Erie and mixing heights increasing through the
afternoon, could expect to see northwest winds gusting between 30-40
mph with locally higher near the lake. When combined with the higher
snowfall rates, low visibilities in snow bands are likely in the
snowbelt along with surprising wind chill values in the upper teens
and lower 20s.

Deeper moisture pulls away rather quickly during the second half of
Sunday night and snow will largely be done by Monday morning except
perhaps in NW Pennsylvania. A ridge quickly builds into the Ohio
Valley on Monday and the cold pool of cooler temperatures at 850mb
quickly departs to the east. Most of the area will see sun by Monday
with temperatures recovering into the 40s and possibly even 50
towards the I-75 corridor.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
The upper level low will already be off the East Coast by Tuesday
with a ridge building aloft. The long term forecast will feature
another round of well above normal temperatures as a trough becomes
established in the Great Basin. Tuesday will feature temperatures in
the 50s and 60s while most of the area is expected to be in the 60s
again for Wednesday and Thursday. The extended will start off dry
with chances of rain creeping back up Wednesday into Thursday but
may even hold off until Thursday night.

&&

.AVIATION /12Z Friday THROUGH Tuesday/...
The mix of VFR and MVFR remains across the region this morning
with some IFR even mixing into a couple terminals. The IFR
should be short lived and should return to MVFR. There are a
couple holes in the low ceilings and the northeast edge of this
cloud deck is waffling through the region, so there is a bit of
low confidence in the TAFs with some windows of VFR possible in
the lower forecasted conditions. A low pressure system will
track northeast today and bring rain to the region and have
timed rain chances and non-VFR impacts as appropriate across all
terminals this afternoon and evening. The trend with the rain
will be to IFR for tonight. Winds will increase out of the
southeast with the system and wind gusts to 25 kt are possible.

Outlook...Periods of rain will bring non-VFR conditions Saturday.
Rain changes to snow Saturday night before tapering to lake
effect snow showers across NE OH into NW PA on Sunday. Wind
gusts may exceed 35 knots Sunday.

&&

.MARINE...
A ridge of high pressure over the eastern Great Lakes will shift
east today as low pressure tracks out of the plains towards the
Central Great Lakes by tonight. This system lifts a warm front north
across Lake Erie with southerly winds increasing to 15-25 knots
overnight into Saturday. As this low continues northeast into
Quebec, a trailing cold front will extend south to Lake Erie. A
secondary system will track north along this front Saturday evening,
with the cold front fully crossing the lake by Saturday night.
Westerly winds increase with the passage of this strong cold front
with winds increasing to 30 knots for all but the far west end of
the lake. There has been some concern that we could reach gales but
at this time it looks like 30 knots Saturday night through Sunday.
This will be a fairly long window of strong winds near 30 knots and
waves building to 7-10 feet on the east half of the lake. Small
Craft Advisories may be needed as early as Saturday morning off of
Erie, PA where southerly winds may exceed 20 knots. Otherwise
Advisories will be needed for the rest of the nearshore waters
behind the cold front Saturday night through Sunday. Conditions will
quickly improve on Monday as a ridge builds north into the Ohio
Valley.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Jaszka/Sefcovic
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Sefcovic
MARINE...KEC
Hazardous weather outlook, Mar 8, 6:08 AM EST, 6 hours before
Hazardous Weather Outlook
National Weather Service Cleveland OH
608 AM EST Fri Mar 8 2024

PAZ001-002-091115-
Northern Erie-Southern Erie-
608 AM EST Fri Mar 8 2024

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Southeast winds may gust up to 45 mph on Saturday night ahead of a
low pressure system.

Strong west winds may gust up to 45 mph on Sunday behind a cold front
with the low pressure system.

Lake effect snow is expected to develop on Sunday and several inches
of accumulating snowfall are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011>014-089-PAZ003-091115-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-Crawford-
608 AM EST Fri Mar 8 2024

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong west winds may gust up to 40 mph on Sunday behind a cold
front with a low pressure system.

Lake effect snow is expected to develop on Sunday and a couple
inches of accumulating snowfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>010-017>023-027>033-036>038-047-091115-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Medina-
Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-
608 AM EST Fri Mar 8 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong west winds may gust up to 40 mph on Sunday behind a cold
front with a low pressure system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-091115-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
608 AM EST Fri Mar 8 2024

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 2:13 PM ESTWinter Storm WatchCLECrawford, Erie23 hr

Nearby

Wind Advisories in Pennsylvania, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.